Avoid Triggers to Prevent Myasthenic Attacks
Because it’s an autoimmune disease, anything that ramps up the immune system can potentially increase the risk of a myasthenic crisis, with severe worsening that could send someone to the intensive care unit. Noticing and avoiding any triggers is a key factor in managing the disease. For example, commonly-used medications like ciprofloxacin or other antibiotics, and beta-blockers like propranolol, lithium, magnesium, verapamil and more, can worsen the symptoms of myasthenia gravis. In general, people with myasthenia should be very cautious before starting any new medication and watch carefully afterward for signs of weakness.
Treating Symptoms of Myasthenia Gravis
The weakness of myasthenia gravis occurs when the acetylcholine receptor is attacked by the body’s immune system. Supplementing the amount of acetylcholine available at the neuromuscular junction can help overcome this deficit. The body usually clears acetylcholine from the synapse by means of enzymes called acetylcholinesterases. Drugs called cholinesterase inhibitors (which block the action of these enzymes) can result in the acetylcholine being left in the synapse for a longer period of time, allowing it to bind to receptors that signal muscles to contract.
Acetylcholinesterase inhibitors include pyridostigmine (Mestinon), which is the main drug in use for myasthenia gravis. Side effects include diarrhea, cramping, and nausea. Taking the medication with food can help reduce these side effects. Strangely, sometimes excessive anticholinesterase medication has a paradoxical side effect of weakness, which can be difficult to distinguish from the myasthenia itself. This is very rare if pyridostigmine is used within recommended doses, though.